Minnesota, 2011

Hail and Heavy Rain in Minnesota, August 12, 2011

August 12, 2011 · NWS FGF · 5 events in 3 counties and zones

An area of surface low pressure tracked from near Cooperstown (ND) in the early afternoon to near Detroit Lakes (MN) by early evening. Abundant sunshine along and south of this line contributed to a healthy amount of instability through the afternoon into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure tracked from near Cooperstown (ND) in the early afternoon to near Detroit Lakes (MN) by early evening. Abundant sunshine along and south of this line contributed to a healthy amount of instability through the afternoon into the evening. Thunderstorms flared up by mid afternoon in the New Rockford (ND) area and tracked southeast to near Fergus Falls (MN) by early evening, producing some large hail, damaging winds, and heavy amounts of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 12, 1:09 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 12, 1:09 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
209 PM CDT FRI AUG 12 2011

.SHORT TERM... /TONIGHT THROUGH MON/
FORECAST PROBLEM OF THE DAY WILL BE SEVERE THREAT LATE THIS
AFTERNOON INTO MID EVENING.

CURRENT WATER VAPOR SHOWS CLOSED UPPER LOW OVER WEST CENTRAL
NORTH DAKOTA. THE 12Z GFS INITIALIZED SLIGHTLY BETTER THAN THE 12Z
NAM ON THE POSITION OF THE UPPER LOW...AND THE 00Z ECMWF VERIFIED
VERY WELL WITH THE LOWS 12Z POSITION. THE ECMWF BECOMES THE
SLOWEST SOLUTION WITH THE PASSING OF THE UPPER LOW THROUGH MY
EASTERN ZONES...THUS PREFER A GFS/ECMWF BLEND FOR TIMING.

CURRENT RADAR SHOWING CONVECTION ENTERING DEVILS LAKE BASIN AT THE
CURRENT TIME. THE FAR NORTHEAST HAS SEEN PLENTIFUL SOLAR
TODAY...AND NOTHING MORE THAN THIN CIRRUS OVER THE SOUTHERN THIRD
OF THE CWA. THUS TEMPS ACROSS THE SOUTH ARE 5 TO 10 DEGREES WARMER
THAN MOST OF THE CLOUDED PORTION OF THE CWA. THERE WAS ALSO A WEDGE
OF MOSTLY CLEAR SKIES UP THE SHEYENNE VALLEY INTO DVL THROUGH
NOONTIME...SO TEMPS IN THIS REGION HAVE ALSO CLIMBED INTO THE LOWER
70S. CURRENT SPC MOST UNSTABLE CAPES SHOW 2K J/KG JUST WEST OF
RANSOM/SARGENT COUNTIES...EXTENDING UP THROUGH EDDY AND FOSTER.

LATE AFTERNOON THROUGH EARLY EVENING...INSTABILITY SHOULD SHIFT
EASTWARD INTO SHEYENNE AND SOUTHERN VALLEY AS UPPER LOW
APPROACHES AND HEATING CONTINUES. WEAK SFC CONVERGENCE BNDRY
EXTENDING FROM CENTRAL ND INTO WEST CENTRAL MN...COUPLED WITH SHARP
VORT MAX MOVING INTO EASTERN ND...WILL PROVIDE SUFFICIENT LIFT
DESPITE LACKING ANY 0 TO 6 KM BULK SHEAR. WILL ONLY NEED CORES
FROM 23K TO 25K FOR QUARTER SIZED HAIL...SO A FEW SEVERES LATE
THIS AFTN INTO EARLY EVENING ARE LIKELY. ANOTHER CONCERN WILL BE A
FEW TORNADOES AS THE UPPER LOW PASSES OVER...WITH COLD CORE FUNNEL
POTENTIAL IN THIS TYPE OF SETUP. SEVERE WATCH OUT FOR MOST OF EASTERN
NORTH DAKOTA...WITH HAIL THE PRIMARY THREAT...THROUGH 01Z.

LATEST MODEL RUNS SHOWING UPPER LOW OVER SOUTHERN VALLEY AT
06Z...AND INTO THE ALEXANDRIA AREA BY 12Z. THUS HAVE KEPT SOME
POPS IN BEYOND 12Z WITH THE MODELS TRENDING SLOWER EACH RUN.

SAT THROUGH MON...WITH EXCEPTION OF SOME LINGERING SHOWERS IN THE
SOUTHEAST SATURDAY MORNING...EXPECT HIGH PRESSURE TO MOVE OVER THE
AREA AND DOMINATE THE WEATHER PATTERN THIS WEEKEND. SHOULD
GENERALLY SEE DAYTIME HIGHS IN THE MID 70S. RETURN FLOW WILL SETUP
MONDAY AND TEMPS WILL NEAR THE 80 MARK.

.LONG TERM... /MON NIGHT THROUGH THURSDAY/
THE EARLY PART OF THE PERIOD STILL LOOKS WET. THE MODELS ARE STILL
INDICATING SURFACE LOW PRESSURE IN THE WESTERN DAKOTAS WILL PROGRESS
EASTWARD AND BRING SHOWERS AND THUNDERSTORMS TO THE FA. INCREASED
POPS DUE TO THIS MODEL TO MODEL CONTINUITY THROUGH THE TUESDAY
TIMEFRAME.

THE MODELS HAD BEEN INDICATING THAT THE SURFACE LOW PRESSURE WOULD
SLOWLY MOVE THROUGH THE NORTHERN PLAINS...AS WELL AS AN UPPER LEVEL
TROUGH/LOW THAT WILL MOVE EAST ALONG THE CANADIAN BORDER.
HOWEVER...THE LATEST 12Z GFS AND GEM RUNS BRING THOSE FEATURES
THROUGH THE NORTHERN PLAINS CONSIDERABLY FASTER THAN PREVIOUS RUNS.
THOUGHT THE POPS WEDNESDAY NIGHT AND THURSDAY WERE TOO HIGH SINCE
DUE TO THE DRIER GFS AND GEM...SO LOWERED POPS FOR THOSE PERIODS.

DAILY HIGH TEMPERATURES DURING THIS PERIOD SHOULD BE NEAR OR
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...
VFR CIGS AND VSBYS ARE FORECASTED THROUGH SATURDAY MORNING.
HOWEVER...THERE IS THE THREAT OF SCATTERED THUNDERSTORMS THIS
AFTERNOON AND THROUGH THIS EVENING. IT IS DIFFICULT TO DETERMINE
TIMING AND LOCATION MUCH IN ADVANCE DUE TO THE SCATTERED NATURE OF
THE STORMS. WILL FORECAST TIMING AS BEST AS POSSIBLE. MVFR VSBYS AND
CIGS ARE POSSIBLE IF THUNDERSTORMS DIRECTLY HIT ANY TAF SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/GROCHOCINSKI
Hazardous weather outlook, Aug 12, 1:30 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT FRI AUG 12 2011

NDZ014-015-024-026>030-038-039-049-052-053-131930-
BENSON-RAMSEY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-
230 PM CDT FRI AUG 12 2011

...SEVERE THUNDERSTORM WATCH UNTIL 8 PM THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 8 PM THIS EVENING. A
STRONG UPPER LEVEL WAVE WILL MOVE INTO EASTERN NORTH DAKOTA
THIS AFTERNOON AND RESULT IN THUNDERSTORMS ACROSS PORTIONS OF
EASTERN NORTH DAKOTA. HEAVY RAIN AND LARGE HAIL WILL BE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED.

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-016-054-131930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-EASTERN WALSH-WESTERN WALSH-
230 PM CDT FRI AUG 12 2011

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS PORTIONS OF
WEST CENTRAL AND NORTHWEST MINNESOTA. LOCALLY HEAVY RAINFALL
AND SMALL HAIL ARE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL
MINNESOTA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL MINNESOTA THIS EVENING. LARGE HAIL AND AN ISOLATED TORNADO
ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORMS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PROBABLE.

SPEICHER

In the hours before

Special weather statement, Aug 12, 2:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT FRI AUG 12 2011

NDZ024-026-028-038-049-122130-
BARNES ND-EDDY ND-GRIGGS ND-NELSON ND-RANSOM ND-
329 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANSOM...SOUTHWESTERN
NELSON...GRIGGS...SOUTHEASTERN EDDY AND WESTERN BARNES COUNTIES UNTIL
430 PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES SOUTHEAST OF NEW
ROCKFORD TO 31 MILES SOUTH OF JAMESTOWN...MOVING TO THE NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORMS WILL BE NEAR...
URBANA AROUND 355 PM CDT.
WIMBLEDON AROUND 400 PM CDT.
ECKELSON AROUND 410 PM CDT.
SUTTON AROUND 415 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 272 AND NORTH DAKOTA MILE MARKER 295...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROGERS
Special weather statement, Aug 12, 2:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
352 PM CDT FRI AUG 12 2011

MNZ005-122115-
ROSEAU MN-
352 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEAU COUNTY UNTIL 415
PM CDT...

AT 345 PM CDT...THE PUBLIC REPORTED A FUNNEL ABOUT 7 MILES SOUTH OF
ROSEAU WITHIN A LINE OF STORMS EXTENDING FROM 8 MILES EAST OF
ROSEAU TO 10 MILES SOUTH OF ROSEAU...MOVING TO THE SOUTHEAST AT 5
MPH. THE ENVIRONMENT DOES NOT SUPPORT THE DEVELOPMENT OF
TORNADOES...BUT PLEASE CONTINUE TO REPORT ANY FUNNEL SIGHTINGS TO
YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
WANNASKA AND PENCER AROUND 415 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

GROCHOCINSKI
Special weather statement, Aug 12, 3:21 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 PM CDT FRI AUG 12 2011

NDZ026-027-122145-
GRAND FORKS ND-NELSON ND-
421 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NELSON AND
SOUTHWESTERN GRAND FORKS COUNTIES UNTIL 445 PM CDT...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES WEST OF NORTHWOOD...OR 33 MILES WEST OF GRAND
FORKS...MOVING TO THE WEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
LOGAN CENTER AROUND 430 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GROCHOCINSKI
Special weather statement, Aug 12, 3:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 PM CDT FRI AUG 12 2011

NDZ014-015-024-026-028-122200-
BENSON ND-EDDY ND-GRIGGS ND-NELSON ND-RAMSEY ND-
425 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN RAMSEY...
SOUTHWESTERN NELSON...EXTREME NORTHWESTERN GRIGGS...NORTHEASTERN EDDY
AND EXTREME SOUTHEASTERN BENSON COUNTIES UNTIL 500 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES WEST OF MCVILLE...OR 31 MILES SOUTHEAST OF
DEVILS LAKE...MOVING TO THE NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
TOLNA AROUND 450 PM CDT.
WARWICK...STUMP LAKE AND HAMAR AROUND 500 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GROCHOCINSKI
Local storm report, Aug 12, 3:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
436 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             8 W SHERBROOKE          47.46N 97.89W
08/12/2011  E0.75 INCH       STEELE             ND   PUBLIC

&&

WBARRETT
Special weather statement, Aug 12, 3:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
451 PM CDT FRI AUG 12 2011

NDZ028-029-122215-
GRIGGS ND-STEELE ND-
451 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR STEELE AND EASTERN GRIGGS
COUNTIES UNTIL 515 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES SOUTHEAST OF FINLEY...OR 35 MILES NORTHEAST OF
VALLEY CITY...MOVING TO THE NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
SHERBROOKE AROUND 505 PM CDT.
FINLEY AROUND 515 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GROCHOCINSKI

The radar

The Fargo/Grand Forks radar (KMVX), 123 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Becker

When
August 12, 4:00 PM CST to 6:00 PM CST
Where
Becker County, 0.47 mi W of Callaway
Reported by
Public
Coordinates
46.980, -95.910

The observer measured 3.00 inches of rain over a two hour period.

Heavy Rain, Clay

When
August 12, 4:00 PM CST to 6:00 PM CST
Where
Clay County, 3.73 mi SSE of Georgetown
Reported by
Public
Coordinates
47.030, -96.790

The thunderstorms dropped 4.70 inches of rain in about two hours.

Hail, Becker

When
August 12, 6:00 PM CST
Where
Becker County, 0.47 mi W of Callaway
Measured
0.88 in hail
Reported by
Public
Coordinates
46.980, -95.910

Hail, Clay

When
August 12, 6:00 PM CST
Where
Clay County, 3.73 mi SSE of Georgetown
Measured
0.75 in hail
Reported by
Public
Coordinates
47.030, -96.790

Lots of 0.50 to 0.75 inch hail fell.

Hail, Grant

When
August 12, 7:10 PM CST
Where
Grant County, 0.84 mi NE of Erdahl
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.990, -95.820

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326977, 326984, 326976, 326989, 326985.